Anabolic steroids can cause the development of acne. However, the extent to which it is experienced can be due to a number of varying factors, with the particular steroids and exact dosages used being primary. The skin´s sebaceous glands have a particularly high affinity to Dihydrotestosterone, which is an androgen the body naturally produces from testosterone via the enzyme 5-alpha Reductase. Increased sebaceous gland activity promotes oily skin which can combine with bacteria and dead skin (normal wear and tear) eventually causing pores to become clogged more quickly than the body can cleanse them. This of course, is preventable by using only particular steroids, cleansing the skin regularly, and perhaps using a topical anti-androgen.
Michael A. Ball, DVM, completed an internship in medicine and surgery and an internship in anesthesia at the University of Georgia in 1994, a residency in internal medicine, and graduate work in pharmacology at Cornell University in 1997, and was on staff at Cornell before starting Early Winter Equine Medicine & Surgery located in Ithaca, . He is also an FEI veterinarian and works internationally with the United States Equestrian Team. Ball authored Understanding The Equine Eye , Understanding Basic Horse Care , and Understanding Equine First Aid , published by Eclipse Press and available at or by calling 800/582-5604.
I have been receiving IVIG for nearly 9 yrs. At first, I used Gammunex with fairly mild side effects. Then my supplier insisted it was no longer available and put me on Gammagard that caused bad headaches, fatigue, pain and some nausea. I finally wrote to IG Living regarding how I could get back to Gammunex. They quickly responded that all I needed to do was have my doctor write an RX for "Gammunex Only" and that did it!! I do much better now. My premeds are 400 mg Ibuprofen, 25 Benadryl, 50 mg IV solu-cortef pre and post treatment. I also take my RX headache meds and pain meds as I also suffer from FM and chronic fatigue. I am doing much better now and no longer have to wipe out my schedule for a week after tx! Thank God for the resource of IG Living! I do have problems sleeping the first and often second night after tx that I am sure is due to the steroid. I just block out a few days to adjust and rest when I can. But, so much better than I did with Gammagard!!